Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2017, 5:54 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 30 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 5:54 PM CDT (22:54 UTC)
- Expired
- May 18, 2017, 6:24 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 2 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:54 PM CDT | HAIL 1 | Dodge City, KS | |
| May 18, 5:56 PM CDT | HAIL 1 | 1 Nnw Dodge City, KS | |
| May 18, 5:56 PM CDT | HAIL 1.25 | 1 Ne Dodge City, KS | |
| May 18, 5:57 PM CDT | HAIL 1 | Dodge City, KS | REPORTED AT 900TH BLOCK OF 5TH AVE, DODGE CITY. |
| May 18, 5:58 PM CDT | HAIL 1 | 2 Wnw Dodge City, KS | |
| May 18, 5:58 PM CDT | HAIL 2 | 2 Wnw Dodge City, KS | HOLES IN GUTTERS AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:21 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WUUS53 KDDC 182254
SVRDDC
KSC057-083-182345-
/O.NEW.KDDC.SV.W.0111.170518T2254Z-170518T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
554 PM CDT THU MAY 18 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ford County in southwestern Kansas...
Southwestern Hodgeman County in southwestern Kansas...
* Until 645 PM CDT
* At 554 PM CDT, a severe thunderstorm was located 4 miles south of
Dodge City, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dodge City, Fort Dodge, Wright, Willroads Garden, Rolling Hill
Estates, Boot Hill Casino, Dodge City Regional Airport, Ford State
Lake and Hain State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for southwestern
Kansas.
LAT...LON 3765 9989 3765 10015 3798 10013 3798 9980
TIME...MOT...LOC 2254Z 198DEG 27KT 3770 10002
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
644
WWUS53 KDDC 182302
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
602 PM CDT THU MAY 18 2017
KSC057-083-182345-
/O.CON.KDDC.SV.W.0111.000000T0000Z-170518T2345Z/
Ford KS-Hodgeman KS-
602 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES...
At 602 PM CDT, a severe thunderstorm was located near Dodge City,
moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dodge City, Fort Dodge, Wright, Willroads Garden, Rolling Hill
Estates, Boot Hill Casino, Dodge City Regional Airport, Ford State
Lake and Hain State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1100 PM CDT for southwestern
Kansas.
LAT...LON 3769 9988 3769 10014 3798 10013 3798 9980
TIME...MOT...LOC 2302Z 195DEG 32KT 3780 10002
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON402
WWUS53 KDDC 182324
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
624 PM CDT THU MAY 18 2017
KSC057-083-182334-
/O.CAN.KDDC.SV.W.0111.000000T0000Z-170518T2345Z/
Ford KS-Hodgeman KS-
624 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD AND
SOUTHWESTERN HODGEMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM CDT for southwestern
Kansas.
LAT...LON 3769 9988 3769 10014 3798 10013 3798 9980
TIME...MOT...LOC 2323Z 198DEG 27KT 3796 9995
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:58 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 18, 1:58 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 158 PM CDT Thu May 18 2017 ...Updated Short Term and Long Term Sections... .SHORT TERM...(This evening through Friday) Issued at 156 PM CDT Thu May 18 2017 This afternoon through mid evening... Numerous severe thunderstorms, including supercells with tornadoes, the main concern. Convective-allowing models are showing an interesting signal of blowing up convection all across the very unstable warm, moist sector, and not just in the convergence zones along the warm front and dryline. Even though the tornado risk is high just about everywhere southeast of a Meade to Dodge City to La Crosse line, it appears to be particularly high along the slowly retreating warm front, which as of 1750z extended from roughly Meade to just south of Dodge City to somewhere between Great Bend and Pratt. The front will likely not move very much farther north by the time convection fires. There may be multiple rounds of severe storms over any one location, too, and the entire severe weather threat should continue through about 01-02z (8 or 9pm CDT) when a wave along the surface front finally pushes far enough east allowing to push southeast, effectively pushing any remaining severe weather threat off into central and south central KS. Late tonight into tomorrow... The cold front will stall out late tonight into tomorrow along roughly a Hutchinson to Coldwater to Gage line, as it awaits another jet streak rounding the base of the slow-moving upper trough. Development of another severe weather episode appears likely just east of this front again tomorrow early to mid afternoon. South central Kansas zones would have the greatest risk, most likely Coldwater to Pratt and points east of there. Elsewhere, there will likely be numerous other showers and thunderstorms west and north of the surface front with a significant amount of lift tied to the upper low as it finally comes out during the day tomorrow. Temperatures have been lowered some to account for abundance of clouds, showers, and thunderstorms west of the front. East of the front, afternoon temperatures should still reach upper 70s to around 80, which will build fairly high instability for aggressive surface- based storms, including a supercell or two. .LONG TERM...(Friday night through Thursday) Issued at 156 PM CDT Thu May 18 2017 We enter a quieter period severe weather wise this weekend going into next week. Mean trough axis over the central CONUS will keep effective surface front well to the south of Kansas. A northwest flow perturbation early next week may produce some showers and thunderstorms late Sunday/Sunday Night, but there will be only very marginal moisture in place. Monday, a more organized thunderstorm threat exists, although mainly just south of Kansas. Overall, generally cooler and drier going into the last week of May. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1216 PM CDT Thu May 18 2017 Severe storms will affect terminals, especially DDC and HYS, late this afternoon through the mid evening hours. After that, the cold front will push south and IFR ceilings will develop late tonight, affecting all terminals (earlier and longer farther north at HYS). The front will not push very far east tomorrow with more thunderstorms expected at DDC and HYS in the early to mid afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 55 70 44 / 60 60 60 40 GCK 72 52 65 41 / 20 30 50 40 EHA 76 48 66 41 / 20 10 50 40 LBL 80 52 73 43 / 20 10 50 30 HYS 67 54 63 43 / 70 70 80 60 P28 80 61 78 49 / 70 80 80 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, May 18, 4:05 AM CDT, 13 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Thu May 18 2017 KSZ030-031-043>046-061>066-074>081-084>090-190915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Thu May 18 2017 /305 AM MDT Thu May 18 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop east of a dry line this afternoon and trek eastward into the evening hours. The strongest storms will be capable of producing hail around 2 inches, winds over 60 mph, and an occasional tornado. This threat could extend as far west as highway 83. Other storms are expected across west central Kansas but look to be not as dangerous. Day 1 Hazards ------------- * Tornado: Significant risk * Hail: Extreme risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Another chance of severe storms will be possible across central and south central Kansas Friday. The main concern with these storms will be large hail and damaging winds. Isolated thunderstorms will then be possible Sunday night into Monday. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Significant risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 18, 5:10 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST 3 SE CULLISON 37.59N 98.87W
05/18/2017 E70 MPH PRATT KS TRAINED SPOTTER
&&
GTLocal storm report, May 18, 5:12 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 3 W KIOWA 37.02N 98.54W
05/18/2017 BARBER KS TRAINED SPOTTER
&&
GTLocal storm report, May 18, 5:15 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 3 E PRATT 37.65N 98.68W
05/18/2017 E72 MPH PRATT KS TRAINED SPOTTER
&&
GTLocal storm report, May 18, 5:16 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 2 W CAIRO 37.65N 98.59W
05/18/2017 E70 MPH PRATT KS TRAINED SPOTTER
&&
GTLocal storm report, May 18, 5:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG PRATT 37.65N 98.74W
05/18/2017 PRATT KS TRAINED SPOTTER
LARGE TREE BRANCHES BROKEN.
&&
GTLocal storm report, May 18, 5:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL ELLIS 38.94N 99.56W
05/18/2017 E1.75 INCH ELLIS KS TRAINED SPOTTER
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:39 PM CDT | Special Weather Statement | DDC | Stafford | 66 min |
| May 18, 3:56 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 49 min |
| May 18, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 53 min |
| May 18, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 47 min |
| May 18, 4:14 PM CDT | Special Weather Statement | DDC | Hodgeman | 61 min |
| May 18, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 55 min |
| May 18, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 40 min |
| May 18, 4:42 PM CDT | Tornado Warning | DDC | Pawnee, Rush | 33 min |
| May 18, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 43 min |
| May 18, 4:51 PM CDT | Tornado Warning | DDC | Barber | 29 min |
| May 18, 4:53 PM CDT | Tornado Warning | DDC | Kiowa | 25 min |
| May 18, 4:57 PM CDT | Special Weather Statement | DDC | Ford | 63 min |
| May 18, 4:57 PM CDT | Tornado Warning | DDC | Pawnee, Rush | 33 min |
| May 18, 4:57 PM CDT | Tornado Warning | DDC | Clark, Comanche | 33 min |
| May 18, 5:00 PM CDT | Tornado Warning | DDC | Barber | 22 min |
| May 18, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 39 min |
| May 18, 5:08 PM CDT | Special Weather Statement | DDC | Ford | 37 min |
| May 18, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 32 min |
| May 18, 5:15 PM CDT | Tornado Warning | DDC | Clark, Ford | 33 min |
| May 18, 5:18 PM CDT | Tornado Warning | DDC | Clark, Ford | 31 min |
| May 18, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 25 min |
| May 18, 5:40 PM CDT | Flash Flood Warning | DDC | Pawnee, Rush | 6 hr |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 28 min |
| May 18, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 41 min |
| May 18, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 17 min |
| May 18, 6:06 PM CDT | Flash Flood Warning | DDC | Ford | 6 hr |
| May 18, 6:15 PM CDT | Special Weather Statement | DDC | Clark | 30 min |
| May 18, 6:21 PM CDT | Tornado Warning | DDC | Clark, Meade | 15 min |
| May 18, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 51 min |
| May 18, 6:45 PM CDT | Flash Flood Warning | DDC | Clark, Ford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.